What Are Opioids?
Opioids are drugs that reduce the feeling of pain. When opioids are used incorrectly (sometimes called 'misuse'), opioid medications can increase the chance of developing opioid use disorder (OUD) – a long-term brain disease that can hurt your physical, mental, and emotional health. Accidental overdose (taking more medicine than you need) and death can also happen if opioids are misused.
Common opioids include:
- Prescription opioids - codeine, fentanyl, hydrocodone (Vicodin), methadone, morphine, oxycodone (OxyContin), oxymorphone
- Synthetic opioids - heroin, fentanyl
Who is Most at Risk for Opioid Misuse?
Opioid misuse does not affect everyone the same way. Some people may be at higher risk if they:
- Have sleep-disordered breathing, including sleep apnea
- Are pregnant
- Have kidney problems
- Are 65 years of age or older
- Have mental health conditions (e.g. anxiety, depression, bipolar disorder, etc.)
- Have a current or past substance use disorder
- Experienced a prior, nonfatal overdose
What Can Happen If Someone Misuses Opioids?
If a person misuses opioids, they are at risk of overdose, injury, or death. Remember these signs if you think someone is experiencing an overdose:
- Unable to wake up
- Awake, but unable to talk
- Limp posture
- Face is pale and clammy
- Pinpoint pupils
- Blue fingernails and lips
- Blue, purple, or gray skin tone
- Very slow, shallow, erratic breathing or no breathing
- Slow, erratic, or no pulse
- Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)
Page last updated 2/22/23